Skip to content
Includes Expert Content
I am 28, athletic, why is my testosterone 285?
avatar
Noblenutria posted:
Since December 15th of last year my sex drive has been about half of normal. It's not just that I don't want to have sex as much, the quality of my erections have lowered. I can hardly use condoms anymore. I only seem to be able to reach 80 percent of my past firmness. This is not fun. And let me tell you, you need 100 percent firmness to have decent sex.

I suspect this has something to do with cycling, which I do all the time. Once the symptoms started I stopped using my regular bike and switched to a recumbent. My condition has not worsened but has not improved either.

My voice has not changed. I still grow hair in the same places. My muscle tone has not gone down. My testes have not shrunk. And I seem to still ahve the same volume of semen. The two things which are different are that I don't fantasize as much, and I can't maintain erection.

I saw an endocrinologist who said that while my test scores are low it is possible I have naturally low testosterone and my ED is psychological. So he did not help at all. I wish I knew what my test scores were before this started happening. I have looked at age adjusted charts for test scores. Average for my age is 700. My score or 285 is even lower than a 90 year olds.

Have you ever heard of cycling lowering someone's testosterone? I have heard that cycling can damage the blood vessels which supply blood to the penis but would that not leave testosterone unaffected. The fact that my test scores are low might mean that I am physically undamaged and this is purely a hormone issue. Or maybe I have a pituitary tumor.

Does HRT work? Does it have side effects? How much does it cost.
Reply
 
avatar
thistledown1973 responded:
My husband had the same problems you have and has NOT biked in over five years and is relatively sedentary, so I don't believe it is exercise or bike related. His testosterone was even lower than yours and he should be at around 1100 at his age. He started with the Androderm patches, but they refused to stay stuck on his skin and would fall off in places where it could be dangerous (children, women, and animals should not come in contact with the patches).

He then tried Axiron and it has doubled his testosterone level over a matter of two months on a single dose (this is a gel applied to the underarm). He just got approved to increase his dose to two (both underarms), and may have to increase to three (both underarms, let dry and reapply on one underarm).

He said he had reduced appetite, moodiness (similar to female PMS moodiness), agressive urges (driving fast/close to ther cars, snapping at people, yelling at the kids) but these diminished after about a week of adjusting. His libido has increased dramatically (from once a week to once or twice a day sex) and he has healthy strong erections (definitely not psychological ED).

With insurance his treatment is about $91/month (US), but it may vary with different insurance carriers. Without insurance it is close to $300.

Once the medication is applied (usually in the morning after showering, applying deoderant and waiting two minutes), you wash you hands and let the medication dry for about 20 minutes before putting on a shirt. In the afternoon you can wash your underarms and then the skin is safe for other people to touch, otherwise a layer of clothing needs to be between you and another person's skin or they run the risk of absorbing the testosterone, and no one except you should handle you shirts without rubber or medical gloves.
 
avatar
Sheldon Marks, MD responded:
Yes, long term cycling can cause serious and permanent damage to the delicate nerves and blood vessels that bring blood to the penis and so can hurt erections. Use only a no nose seat or recumbent bike.

I doubt your issues are psychological. Sadly, many doctors say that when they have no idea what is going on. I can say that worrying about erections, pain with erections or sex, anxiety fear, stress or fatigue all can impact on sex drive. But this is more common in older guys.

As far as testosterone, most of what doctors say and what is written is pure crap. A man's testosterone peaks and troughs twice every 24 hours, which means that a single level is meaningless. Also, it depends on time of day that you get your blood drawn. All we care about is that it is normal range, from mid 200 to 1100. You cannot say that a young man should be high and older men low. Again, the numbers skyrocket and bottom out two times every 24 hours.

There are some medical reasons for a true low testosterone, such as thyroid or liver problems, or prolactin secreting brain growth, or extra abdominal fat with higher estrogen levels. I suggest that you see a urologist. Also remember that taking external testosterone can and usually screws with your normal production, often stopping natural production and making you dependent on supplemental testosterone- plus it can kill sperm production and shrink your genitals. It is not the magic answer to all problems. If not used correctly, and it rarely is, then it can be more of a problem that solution.
 
avatar
An_248194 replied to Sheldon Marks, MD's response:
The other side effect is your chance of getting blood clots run high with these drugs. I would hope that your physician is monitoring you closely. This could further complicate your life if you don't watch it.
 
avatar
bradecarpenter replied to thistledown1973's response:
Thank you for your posting. I am looking into becoming a regular biker again and did not know about the penile problems associated with it. Can you please email me at bradecarpenter@gmail.com so we can have more of a discussion?
 
avatar
jeff65 replied to Sheldon Marks, MD's response:
Dr. Sheldon, my doctor has recommended I start T replacement therapy,as my count was under 200. I am 47 and usually have my doctor appts. in the afternoon after work. Is there a chance that my T counts could be significiently higher if they were checked in AM rather than later in the day. I am most concerned about my body losing it's ability to make testosterone on it's own,along with the other possible side effects.
 
avatar
sehat1 replied to jeff65's response:
Be careful with the T replacement therapy. I had the same treatment done 4 months ago and my psa level went up from 1.5 to 4.1. Yes the T level will come up but there are side effects.


Helpful Tips

semen color
past few days i noticed my semen color change yellowish from white. is it any serious problem More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.